What is ventricular fibrillation?
The heart beats when electrical signals move through it. Ventricular fibrillation (ven-TRIK'u-ler fib"rih-LA'shun) ("V fib") is a condition in which the heart's electrical activity becomes disordered. When this happens, the heart's lower (pumping) chambers contract in a rapid, unsynchronized way. (The ventricles "flutter" rather than beat.) The heart pumps little or no blood.
AHA Scientific Position
Ventricular fibrillation is very serious. Collapse and sudden cardiac death will follow in minutes unless medical help is provided immediately. If treated in time, V fib and ventricular tachycardia (ven-TRIK'u-ler tak"eh-KAR'de-ah) (extremely rapid heartbeat) can be converted into normal rhythm. This requires shocking the heart with a device called a defibrillator (de-FIB'rih-la-tor).
Today one effective way to correct life-threatening rhythms is by using an electronic device called an implantable cardioverter-defibrillator. This device shocks the heart to normalize the heartbeat if the heart's own electrical signals become disordered.
My advice is NOT to have one if at all possible.
You found this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer.
For a more detailed, immediate answer, try our premium service [Sample answer]
I m 25. My Heart stopped unexpectedly last year. They where unable to figure out why. They installed and (ICD) exactly a year and a day later (yesterday) it went off because my heart was racing. I have no idea if it was ventricular tachycardia or not. I was put on IC Metoprolol Tarta. I was wondering if there were any side effect besides dizziness. I was also wondering if these slight sensations with my heart and chest are due to the shock yesterday or the medicine, or both. Also the (ICD) went of more specifically because the top two chambers of my heart were beating faster them the lower two.
I ve had two episodes of ventricular tachycardia. I wasn t drinking during either incident, but do drink on weekends occasionally. I had the catheter ablation surgery and a week later, had my second episode. Coincidently, I started prozac ten days before the first attack where I had to be converted with the cardia pads. I m only 39, I do not smoke and was running 15 to 20 miles a week. I don t get what could be causing it.